Welcome, Guest. Please login or register.

Username: Password:

Author Topic: Re help  (Read 452 times)

Meliroo

  • Newbie
  • *
  • Posts: 1
    • View Profile
Re help
« on: March 07, 2021, 02:26:41 PM »

Hi all. My GSD has auto immune. No tests have given anything specific as yet but she has been on pred for over a year. Her symptoms are cracked sore bleeding paws. Crusty nose and ears and she also struggles with mobility although this could be the pred. Sometimes she shakes too. She was given Atopica as well but this caused violent nose bleeds so she was taken off it.
Is there another kinder auto immune suppressant. I’m also interested how I can protect her liver.
She has brown/purple bruising and skin sores all over her belly and does anyone know how best to treat those. I’ve been using anicura and Sudo Crem.
I guess I’m just looking for any helpful tips or anyone who has had success with anything similar. I can’t stand to see her suffering every day. Thank you
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3094
    • View Profile
Re: Re help
« Reply #1 on: March 08, 2021, 11:49:53 AM »

Hi and welcome
I am sorry that your GSD has autoimmune problems.  When treating AI diseases with prednsiolone the dose and duration is crucial to the outcome, so it could be that the drug protocol that she has been on was not ideal.  It is best to treat with immunosuppressive doses of prednsiolone and follow a good protocol so that the dog is only on steroids for as short a time as necessary.  I don't know what dose of preds she is on now but being on preds for one year is a very long time and the side effects can become a problem.

Some autoimmune disease skin diseases can be treated without the use of steroids.  The most popular treatment for AI skin disease, such as discoid lupus or SLO (an AI disease that affects the nails) is something called Doxycycline, with the addition of niacinamide.  Most dogs tolerate this well.

It would be prudent before changing drugs to have a full biochemical blood test and a complete blood count done, just to make sure that her liver etc., are coping with the drugs.  It is likely that if she has been on preds for a year that she has drug induced Cushing's syndrome, and this will cause muscle weakness and also some skin problems due to the side effects of the preds and the skin becoming thin.  Long term use of preds can also cause skin crusting and lesions called calcinosis cutis.   So the effects that you are seeing may be as a result of her being on long term preds and not an AI disease,  and this has to be established before starting on other therapy.  You may also think about adding essential fatty acids to her regimen and Natural vitamin E, because this encourages new cell growth and  the EFA's repair the skin and have an anti-inflammatory effect known as 'steroid sparing effect'.

There are other immunosuppressive drugs but I do think that you have to be sure that the clinical signs that you are seeing is an AI disease before starting her on a new drug.   If the clinical signs are due to the prolonged dosing of preds, then if you reduce the preds you might see an improvement in her skin, her muscle weakness and in time a big improvement in her coat.

Important note: (preds must not be stopped suddenly otherwise an adrenal crisis could occur)


Have a chat with your vet about the above and if your vet doesn't respond to your concerns, then have a look around for a vet who will work with you. Sometimes you have to change vets for a different opinion and a fresh look at the problems in front of you.

Jo



Logged